Fentanyl Deaths Continue to Spread across Canada

Fentanyl Deaths Continue to Spread across Canada

Most people who overdose from Fentanyl do not even know they have taken it. Yet the painkiller has caused approximately one death every three days in Canada since 2009.

According to the Canadian Centre on Substance Abuse (CCSA), there were at least 655 deaths between 2009 and 2014 where fentanyl was the cause or contributing cause of death. During the same time, there were 1,019 drug poisoning deaths in which post-mortem toxicological tests showed at least traces of fentanyl — over half of which happened in 2013 and 2014 alone. In some provinces, fentanyl-related deaths have increased more than 20 times.

What is Fentanyl?

Originally developed as an anaesthetic for surgery, fentanyl belongs to the opioid family which includes both heroin and OxyContin among others. About ten years ago it was turned into a wearable pain patch about the size of a Band-Aid. Typically prescribed to cancer patients and those with severe chronic pain, the patch is applied to the skin and then slowly releases medication which is absorbed through the skin’s surface.

Up to 100 times more potent than morphine, 750 times more potent than codeine, but less expensive than either, the drug has been wreaking havoc on the streets of Canada.

Cases of Fentanyl Overdose Spike

Since the addictive qualities of OxyContin were publicised, and the drug went through a manufacturing change to make it very difficult to abuse, those addicted are looking for a new source of opioid. And since the cost is less than heroin yet provides a similar type of high, addicts are extracting the drug from fentanyl patches and then injecting it as they would heroin. Although this is obviously not an ideal situation, as there is a thin line between just enough and too much of the drug, at least the users are aware of what they are taking. But that is not always the case.

Drug dealers are lacing heroin with fentanyl or selling the drug as OxyContin to unaware users in a effort to make an extra buck. Because of the high toxicity levels, it is much easier to overdose on than other opioids, especially when the user is unaware of what they are taking. Even heavy heroin users can overdose on fentanyl the first time they use it. But the drug has only made a fairly recent debut on the black market, and authorities are looking to Asia for some of the answers.

Increased Smuggling of Fentanyl from China

According to the Royal Canadian Mounted Police (RCMP), the drug is being smuggled in from Asia (mainly China) to the west coast of Canada after which organized crime groups are able to spread the drug throughout the country. The majority of overdose cases have come from the provinces of British Columbia (B.C.), Alberta and Ontario. In Alberta alone, there have already been 145 fentanyl-related deaths in 2015.

But according to Sgt. Lindsey Houghton with B.C.’s Combined Forces Special Enforcement Unit, “Fentanyl is not being made here [Canada], it is being made elsewhere … then coming here and then it gets into the hands of the people who mix it in their bathtub and put in some blue dye or green dye and get a pill press and make it into fake Oxy.”

And of course, putting such a potent and potentially lethal drug in the hands of unknowing users is a recipe for disaster — which is why efforts have been made to alert the public to the potential hazards, symptoms of overdose and the side effects of fentanyl use.

Symptoms of Fentanyl Overdose

Knowing the early signs of fentanyl overdose can help save lives. Most of the symptoms are physical and thus can be easily spotted if you are looking for them. Symptoms include:

  • Low blood pressure or slowed heart beat
  • Trouble breathing or slow, shallow breathing
  • Snoring
  • Clammy skin
  • Drowsiness
  • Trouble walking or talking
  • Pinpoint pupils

If any of these signs are found in a known  or suspected user of fentanyl, it is important to get them to an emergency room as fast as possible. A dose of Naloxone administered by trained staff is able to stop and reverse the symptoms if administered quickly.

Stopping the Dangers from Progressing

Unfortunately, those who are addicted to an opioid drug are going to do anything they can to find their next ‘fix’ regardless of what they read on the news, and deaths are occurring far more often than anyone would like. In the last two months, the drug was suspected in a case of several overdoses at a maximum security prison in Alberta, it took the life of 25-year-old Stefan of Saskatchewan when he mistook it for OxyContin and there were two deaths and 14 cases of overdose in the city of Calgary alone in a period of two weeks.

But the dangers do not lie in Canada alone. There has been a recent outbreak of fentanyl overdoses in the U.S.A., likely linked to a large batch of heroin laced with the drug. Australia as well has been feeling the effects of this lethal drug, and it is likely not going to be long before the rest of the world is hit just as hard, devastating families around the globe.

These stories are just the tip of the iceberg, which is why police and government officials are trying to spread the word of the very real dangers of this drug when it is not taken in the way that it is meant to be — as a prescribed pain killer for those who are in serious, chronic pain.

One family from Barrie, Ontario, who lost their daughter Tina Espey to an overdose of fentanyl, has started a Facebook page to alert others to the dangers of this drug. Please do the same. Please share this article on your social media, email it to friends, and let people know that drug dealers out there are more concerned about making a profit with cut drugs than the lives of other human beings. The more people are educated about the dangers and the symptoms of fentanyl overdose, the rate of fatal overdose can decrease.

If you or someone you know is addicted to any type of drug, whether an opioid or any other type, it is important to get help as soon as possible. The sooner you get help, the better the chances of survival and recovery.